Ayurveda

Antibiotic Associated Diarrhea

Antibiotics are medications used for the treatment of bacterial infections can often lead to watery bowel movements or diarrhea. Although, this

antibiotic associated diarrhea

is only a mild form of the disease and very rarely is it a serious condition. Once the antibiotic that has led to the disease is stopped, the condition would also subside automatically.

Causes of Antibiotic Associated Diarrhea:

When external antibiotics are present in the body, there is a possibility that the balance in the gastrointestinal bacteria (between the good and bad ones) is upset. This imbalance would lead to watery bowel movement. Let us look at some of the antibiotics that can lead to this condition-

  • Cefixime and Cefpodoxime (Cephalosporins)
  • Clindamycin
  • Erythromycin
  • Amoxicillin and Ampicillin (Penicillin drugs)
  • Ciproflaxacin and Levoflaxacin (Quinolones)
  • Doxycycline and Minocycline (Tetracyclines)

How Can These Antibiotics Lead to Diarrhea?:

We are fully aware that the human body contains several forms of bacteria and the gastrointestinal tract also contains these bacteria. While most of the bacteria work for our body’s good, a potential few can cause a lot of harm to the body. But, these are kept in check by the good bacteria and a balance is maintained.

The antibiotics that are usually taken by us can also kill the good bacteria along with the bad ones. But, there is every chance that a lower count of the good bacteria can cause the bad ones to multiply in number and produce toxins that cause a damage to the bowel wall leading to this problem.

Symptoms:

Within 5-10 days of antibiotic therapy, a person suffering would exhibit the following symptoms of the disease-

  • frequent bowel movements
  • loose stool

Although very rare, a person can also pick up a serious form of this condition that can very likely affect the colon (the last part of the digestive system) and cause colitis. The symptoms in this case would be-

  • fever
  • abdominal pain
  • bloody stools
  • nausea
  • pus in the stools

It is better to consult a doctor if the symptoms are severe.

Risk Factors:

The following people are easily vulnerable to this form of diarrhea-

  • older than 65 years
  • who have suffered previously the same because of antibiotic therapy
  • who have undergone a gastrointestinal surgery
  • who possess a colon cancer

A doctor’s suggestion for those who suffer from

antibiotic associated diarrhea

would be to stop the antibiotics that have led to the condition. This should solve the problem. If the condition is serious, then other antibiotics that would kill the bad bacteria would be recommended.

Leave a reply

Your email address will not be published. Required fields are marked *